Drought, Coastal Onslow
- When
- May 1, 12:00 AM EST to May 31, 11:59 PM EST
- Where
- Coastal Onslow forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.763, -77.393 (the zone’s center; the record gives no point)
Severe drought conditions affected much of the Coastal Plain counties of Eastern NC, as well as Onslow County, through the month of May.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Severe drought conditions affected much of the Coastal Plain counties of Eastern NC, as well as Onslow County, through the month of May.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 30, 9:39 PM EST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Newport/Morehead City NC 1039 PM EDT Sat Apr 30 2022 .SYNOPSIS... A weak front will linger over the area this weekend. Periods of unsettled weather will continue next week as a series of systems move through the Mid- Atlantic states. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 1030 PM Sat...Surface obs and radar indicate that quasi- stationary front now lies roughly along Bogue Sound, through Camp Lejeune. Subsidence in the wake of this afternoon's mid level shortwave has brought a relative lull to the precip late this evening, with light rain mainly focused along the Crystal Coast and southern OBX. However, rainfall coverage is expected to increase across NE NC again after midnight as the surface high slides further offshore and stronger low level moisture advection overruns the boundary, which will also begin to slide slowly northward. No significant changes made to the forecast late this evening. Previous Discussion...Latest analysis shows strong SFC high pressure continuing to ridge in from the north, with low pressure centered over NE/IA and associated quasi-stationary front draped through the southern forecast area. Boundary will act as a focus for precip as it slowly lifts N through the forecast area tonight, reaching Pamlico River and Cape Hatteras in the early morning hours as mid level ridge builds Eward over the Carolinas. Areas of rain will continue with coverage shifting towards the Albemarle Sound region and Outer Banks late, aided by boundary and shortwave energy. Cloud coverage begins thinning out from SW to NE through the overnight, but still remaining mostly cloudy. Mild overnight with lows in the mid to upper 50s, low 60s beaches. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... As of 400 PM Saturday...Warm front lifts across the FA and into VA Sunday with lingering showers across Nern coastal areas fading offshore and N by late morning. WAA continues in the wake of the front and in the pinched gradient ahead of an approaching cold front leading to afternoon temps in the low to mid 80s. Offshore high looks to keep dry conditions for most of the FA during the day. A stronger seabreeze will work inland from the coast in the early afternoon turning breezy winds more Serly and giving some relief to temps late afternoon. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... As of 330 AM Saturday...An unsettled weather pattern will persist across the Mid Atlantic through next week as a series of low pressure systems will push across the eastern US. A weak upper level shortwave pushes across the region Sun night into Monday, providing an opportunity for some showers and perhaps a few tstorms. With that said, guidance continues to suggest the weak frontal passage will mostly wash out by the time it arrives across the FA, which would limit precip chances. Aftn temps Monday will remain in the low to mid 80s with weak subsidence overhead. Upper ridging builds in Tue, bringing minimal precip chances but the next system approaches Wed. Front pushing across the area Wed night into early Thu brings another chance for showers and storms. Expecting warm temps Tue and Wed, with low level thickness values supporting upper 80s to near 90. Come Thursday through Friday, quite a bit of uncertainty lingers on how the forecast will evolve at this point, with widely different solutions being proposed by global guidance. Frankly, none of the systems look particularly robust as a result of limited upper level support, suppressing precip to being more scattered in nature. Overall, any rainfall next week will most likely have little impact on the ongoing D1/D2 drought conditions across ENC. && .AVIATION /03Z SUNDAY THROUGH THURSDAY/... SHORT TERM /through Sunday/... As of 8 PM Sat...VFR mainly expected to prevail overnight. A weak boundary currently running from near EWN to DPL will slowly migrate Nward this evening, progressing more quickly northward through Sunday morning. Meanwhile, the surface high center will shift further offshore, allowing for stronger low level moisture advection/overrunning. Sub-VFR ceilings and rain are likely north of the front overnight, but this will most likely be confined to an area north and east of the terminals. The most uncertain location is PGV, where slower than expected progression of the front could bring several hours of MVFR ceilings around sunrise, which has been handled with a TEMPO group for the time being. VFR and clearing skies on tap for Sunday with gusty winds developing for the afternoon. LONG TERM /Sunday Night through Thursday/... As of 255 AM Saturday...VFR conditions generally expected through the long term, though an unsettled pattern with rounds of unimpressive systems could bring occasional periods of sub- VFR conditions. && .MARINE... SHORT TERM /through Sunday/... As of 1030 PM Saturday...Quasi-stationary boundary lies E-W across Bogue/Back Sounds and offshore from Cape Lookout late this evening, with light NE wind N of the boundary and moderate SW winds S of the boundary. Expect the boundary to slowly push Nward through the rest of the night and into Saturday in response to increasing SW flow. Occasional SW gusts 20-25 kt possible across the coastal waters south of Cape Hatteras through the early morning hours, with the gradient easing a bit and moderate SW winds prevailing through the rest of the day Sunday. Seas 2-3 ft currently increase to 2-4 ft through the early morning with some additional Srly windswell, but then return to mainly 2-3 ft through the day Sunday. LONG TERM /Sunday Night through Thursday/... As of 3 AM Sat...Pressure gradient tightens Sun night through Monday with S to SW winds around 10-20 kt and seas building to around 3-5 ft. Winds and seas subside again Tue before SW flow picks up again Wed ahead of an approaching storm system, with wind gusts 20-25 kts and seas building back up to 3-5 ft. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...CB/CEB SHORT TERM...ML/CEB LONG TERM...SK/ML AVIATION...CB/ML/CEB MARINE...CQD/ML/CEB
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 735 PM EDT Sat Apr 30 2022 NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-012345- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island- 735 PM EDT Sat Apr 30 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029981, 1029982, 1029983, 1029984, 1029985, 1029986.